Presentation is loading. Please wait.

Presentation is loading. Please wait.

Intranasal Naloxone to Reverse Opioid Overdose in the Pre-hospital Setting Daliah Heller, PhD, MPH Assistant Commissioner Bureau of Alcohol & Drug Use.

Similar presentations


Presentation on theme: "Intranasal Naloxone to Reverse Opioid Overdose in the Pre-hospital Setting Daliah Heller, PhD, MPH Assistant Commissioner Bureau of Alcohol & Drug Use."— Presentation transcript:

1 Intranasal Naloxone to Reverse Opioid Overdose in the Pre-hospital Setting Daliah Heller, PhD, MPH Assistant Commissioner Bureau of Alcohol & Drug Use Prevention, Care & Treatment

2 The context of drug overdose: An opportunity for prevention Overdoses are rarely instantaneous –Death usually happens over one to three hours Recovery from opioid overdose treated with naloxone is nearly universal if administered correctly –Minimal risk of adverse effects –Naloxone lacks abuse potential More than 50% of overdoses are witnessed* –Educate civilians and prescribe naloxone to administer when witnessing an overdose *Source: Darke & Hall, 2003

3 Opioid Overdose Prevention Programs in NYS law Effective April 1, 2006 in New York State, registered programs can provide overdose reversal training and prescribe naloxone to civilians. –Programs submit a brief application to NYS DOH AIDS Institute –Programs maintain confidential training logs of trained overdose responders –Programs submit information on reported overdose reversals (responder remains anonymous)

4

5 Opioid Overdose Prevention Programs Educate people to respond to overdose –Train people individually or in groups Prescribe and dispense naloxone to trained overdose responders –Injectable or intranasal naloxone formulation is offered Target people who use drugs, people in their social networks, family members and friends, as well as staff of shelters, housing programs, drug treatment programs, and other locations where overdoses might occur

6 A typical overdose prevention and reversal training… Describes risks for opioid overdose Describes symptoms of an opioid overdose Teaches how to respond to an opioid overdose (call 911 is the first response!) Prescribes naloxone to the trained responder Can take 10 minutes or up to one hour Provided to individuals or groups

7 Trained overdose responders are offered intranasal or intramuscular naloxone Intranasal naloxone (IN): 2mg/2mL

8 Intranasal naloxone

9 Intramuscular naloxone Intramuscular naloxone (IM): 0.4mg/1mL

10 The Overdose Rescue Kit also includes –Rescue breathing mask –Latex gloves –Alcohol pad

11

12 As of October 1, 2009 50 registered Opioid Overdose Prevention Programs in New York State –44 registered programs in New York City Programs include: –Homeless shelters and outreach programs –Syringe exchange / harm reduction programs –HIV/AIDS services –Drug treatment programs –NYC DOHMH

13 Initial program success in NYC > 4,000 kits (2x naloxone doses) distributed > 300 reversals reported by trained overdose responders


Download ppt "Intranasal Naloxone to Reverse Opioid Overdose in the Pre-hospital Setting Daliah Heller, PhD, MPH Assistant Commissioner Bureau of Alcohol & Drug Use."

Similar presentations


Ads by Google